When it comes to pot, many say you can’t ever have too much of a good thing. But for some, consuming too much weed can lead to the uncomfortable, anxiety-ridden phenomenon referred to as, Greening Out. What happens when one encounters this unfortunate event varies among users, but its common symptoms are: nausea, vomiting, dizziness, excessive sweating, panic, anxiety, paranoia and more. So, what’s behind this phenomenon and what does one do if it happens to them?
In an interview with VICE, Dr. Freddie Vista an addiction and rehabilitation psychiatrist believes that greening out is due to cannabis’ beloved psychoactive component, THC. He told VICE,
THC and other cannabinoids (the active constituents of cannabis) act on a specific receptor in the brain – sensibly named the Cannabinoid Receptor.
This receptor is actually naturally activated, although to a much lesser degree, by a neurotransmitter called anandamide, a molecule that plays a role in pain, depression, appetite, memory, and fertility. But when it’s excessively activated it makes you feel sick in this way.
Dr. Vista says that instances of greening out may be related to the fact that “weed potency has increased over the past few decades due to more sophisticated cultivation and breeding.”
He also points to strains that contain a high number of active cannabinoids. Individuals with a lower tolerance, or who ingest high amounts of THC may be more susceptible to these episodes.
Greening out can also be attributed to various cannabis cultivation processes. It’s entirely possible that users can experience harsh reactions to certain pesticides, bacteria, fungi, and mold.
The National Institute of Health published a study regarding moldy weed and its effects on chronic pulmonary aspergillosis. However, it must be noted that acute cannabis toxicity is extremely rare, and has yet to lead to any verifiable deaths.
Instances of greening out can feel that much worse if cannabis is ingested with other substances like alcohol or prescription drugs. Dr. Vista told VICE,
Over-sedation could suppress breathing, especially if you’re on multiple sedating agents like sleeping pills.
Ask a (sober) trusted friend or family member to hang out with you until the symptoms subside. This is especially helpful if you’re experiencing extreme paranoia, anxiety or feelings of general panic. In these cases, it’s best to not be alone.
Indulge in some entertainment by watching one of your favorite comedies or listening to some music you enjoy. Engaging in any physical activity that will cause further exertion and elevation of your heart rate is not recommended. The key is to enjoy a relaxing distraction.
Especially if you’re experiencing nausea and vomiting, be sure to drink water to flush the system, as well as prevent dehydration (which can bring on additional problems).
Many people don’t take advantage of the instant therapeutic effects of deep breathing. A UCONN study in 2002, showed that controlled deep breathing alone relieves nausea and many other conditions, including anxiety.
Other articles you can be interested in:
enter your email below to get insider updates delivered straight to your inbox.